My husband, age 40, has a past history of double bypass and 13 stents (terrible family history). He had another stent placed this past week at the proximal end of his RCA. This is a ‘HUGE’ artery according to his physicians. He was recently placed on the new drug Effient instead of his usual Plavix. He was discharged home 2 days ago and has been having problems with fluctuations in his BP (ranging from 90s/50s to 190s/80s) and fluctuations in his heart rate from 50s to 100. We called his doctor who lowered his metoprolol to help prevent hypotension (his low BP was before meds were taken). However, now, with this change in his metoprolol,his BP is back up to 150s/80s which is concerning being that he is on all these BP medications. Should this be of concern? Is this a reaction to his recent procedure? His physician just tells me vague answers and I don’t ever feel satisfied with his answer. Any thoughts?
There are a couple of reasons why I would be concerned as well:
1) Why is there any low blood pressure (hypotension)?
- What was the rhythm during those episodes? An abnormal rhythm such as atrial fibrillation occasionally occurs after stenting and may cause hypotension.
- Could there have been a small heart attack?
- Has there been any bleeding? If so:
a. Is there a collection of fluid in the heart sack (Pericardial effusion) that is pressing on the heart muscle and preventing its normal function? If that were to be the case, it might be because there was a perforation with bleeding causing the effusion.
b. Other causes of bleeding include an injury to the artery where the catheters were introduced, usually a groin artery. Lower abdominal tenderness at the puncture site is another common finding.
c. Rarely, a condition called Retroperitoneal hematoma (RPH) may occur. If that happens your husband might complain of back or groin pain and you might notice a spotty blue discoloration in your husband’s flanks. Unlike other bleeding sites, the retroperitoneum (the area in the back of the abdomen) can harbor a large volume of blood with few external manifestations until there is other evidence of blood loss (hypotension, anemia), leading to delayed recognition.
2) What are some of the concerns of a low blood pressure?
Hypotension decreases the blood flow through the coronary arteries. At the site of the new Stent this may cause clotting and closure, especially if there were local problems such as this ‘HUGE’ artery. Abrupt closure may cause a heart attack with symptoms such as the ones you mentioned.
Assuming your observations are correct and that your husband indeed has had a number of hypotensive episodes, I would recommend a blood test for anemia and “cardiac enzymes” (to make sure there has been no heart attack), an EKG and (depending on other concerns) an cardiac ECHO to look at his heart function and check for fluid around the heart. If you continued to be concerned, call your doctor tomorrow!
Hope this helps,
Three months after a cardiac Cath my blood pressure on the top number is fluctuating between 140-170’s. Bottom number is consistently 70-72. My Cath was good a false positive. No stent needed or other medicine. Am on labetalol 400 mhs a day. Bad side effects from losartan and Norvasc. Heart in rhythm and no heart problems.
Three months after heart Cath top number in pressure fluctuates from 140-180. Bottom number stays consistently in 70-72. Cath was a false positive. No stent,no medicine. No heart problems except for pressure. On labetalol 400 mg day. Just raised to 600 a day. Why is top number fluctuating so much.
Bp 80/47 after installing two stents in my wfe saturday.
My husband had a stent put in recently in the main artery on the left side . He suffered from high blood pressure before now his pressure is very low all the time . Like under 100/60 . Doctor stopped sum of the tablets so now he using plavix and Lipitor and 1/2 xeralto . Any idea on why his pressure would be so low.
Will your blood pressure be high after having a stint? Or what should it be ?